Kentucky, 2017

Flash Flooding and Damaging Wind in Kentucky, June 14, 2017

June 14, 2017 · NWS JKL · 3 events in 3 counties and zones

Numerous thunderstorms developed this morning and afternoon across eastern Kentucky. One of these produced high winds in Wolfe County, while two instances of flash flooding occurred in Magoffin and Knott Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Numerous thunderstorms developed this morning and afternoon across eastern Kentucky. One of these produced high winds in Wolfe County, while two instances of flash flooding occurred in Magoffin and Knott Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 14, 2:09 PM EST, 16 minutes earlier.

Area forecast discussion, Jun 14, 2:09 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
309 PM EDT Wed Jun 14 2017

.UPDATE...
Issued at 225 PM EDT WED JUN 14 2017

Forecast appears on track for the most part. HRRR also appears to
have a little better handle on convection this afternoon. A
relatively wide band of isolated to scattered convection
stretching from up around CVG southeastward to around TYS is
rotating through the area. In general today's storms seem to be a
bit more docile than 24 hours ago. For now tweaked grids towards
latest hourly trends and will continue met watch.

UPDATE Issued at 1115 AM EDT WED JUN 14 2017

An area of showers and thunderstorms in southwest Ohio has
produced an outflow boundary that is moving southward through our
forecast area. This boundary has pushed just south of Interstate
64 and is weakening but has still managed to kick off additional
showers and thunderstorms, though temporary in nature. It may
reach the Mountain Parkway by mid-day and could become the focus
of more widespread convection later this afternoon. A second area
of activity has been affecting several of our southern counties,
generally south of the Hal Rogers Parkway. Rainfall rates have not
been impressive. But this activity has been only inching its way
to the southeast and has also been backbuilding. Went ahead and
issued an advisory just in case, especially since a few locations
down there got hit hard yesterday.

HRRR has been fairly consistent developing convection in a north
to south orientation just to the west of the I-75 corridor by
early afternoon, then brings it eastward through the mid and late
afternoon. Have fine tuned PoPs towards this line of thinking.
Also updated grids for hourly trends and removed morning fog.
Finally, freshened up the zones to remove morning wording.

UPDATE Issued at 609 AM EDT WED JUN 14 2017

A couple of isolated showers are still traversing eastern
Kentucky. As we move into the daylight hours, clouds are already
starting to develop and grow. Expect that coverage will begin
increasing over the next couple of hours as we continue to heat.
Went ahead and adjusted pops a bit based on latest radar trends,
lowering to isolated over the next couple of hours before
increasing to scattered. Also made some adjustments to the fog
forecast based on the ongoing conditions. Overall this results in
very little impacts to the ongoing forecast package. Loaded in the
latest observations for the temps, dew points, and winds to make
sure the near term forecast is on track with current conditions.
All changes have been published and sent to NDFD/web.

&&

.SHORT TERM...(Today through Thursday)
Issued at 434 AM EDT WED JUN 14 2017

A strong upper level low pressure system, and resulting surface low
are currently slowly edging northeast into south central Canada,
with a surface warm front extending southeast and located just
northeast of Kentucky. With the associated cold front to our west
and an upper level ridge in place to our southeast, we continue to
be in prime position for strong S to SW flow across the region. This
will continue to supply warm moist/muggy air to the state, with well
above normal temperatures persisting, and will also provide fuel for
showers and thunderstorms. Several weak disturbances will also move
near the region today, one in the midwest, one to our north, and one
due east. These will help to trigger convection throughout the day.
As was the case yesterday, PWAT values are quite high throughout the
day , above 1.75, with fairly light steering flow. The freezing
level remains quite high, so think this will mainly be a heavy
rain/lightning event, with slow moving cells expected. Can't rule
out some isolated flooding concerns, especially for locations that
see multiple rounds of cells, or that have already been inundated
with rains from yesterday.

Given that these storms will be in large part diurnally driven,
expect convection to quickly taper off during the evening. However
with such an unstable moist airmass in place, can't rule out some
isolated storms continuing into the overnight as well. Showers and
thunderstorms will then pick back up during the day Thursday. An
uptick in activity is expected during the afternoon/evening as a
shortwave develops and deepens across the region in addition to the
diurnal component. Numerous to definite showers and thunderstorms
are therefore in store during this time, with highest pops across
the far NE portion of the state.  Instability parameters and PWATs
look good, so can't rule out some strong to severe activity during
this time as well.

.LONG TERM...(Friday through Wednesday)
Issued at 310 PM EDT WED JUN 14 2017

The extended portion of the forecast begins on Friday with the
upper level pattern having the most active and progressive region
over the northern CONUS. By Sunday, this pattern begins to
transition into a ridge to trough pattern as a strong shortwave
tracks across the northern Plains into the Great Lakes. By Monday,
this trough digs south into the OH valley. For the most part, the
weather will remain active for eastern Kentucky through most of
the extended. In the lowers levels of the atmosphere, high
pressure over the southeast will continue to bring tropical
moisture northward into eastern Kentucky. This combined with
diurnal trends and mesoscale boundaries from previous days
afternoon convection, will lead to afternoon showers and
thunderstorms developing each day with maximum pop chances in the
late afternoon into the evening and ending shortly after 00Z each
day for Friday and Saturday.

By Sunday, the mentioned shortwave tracking into the Great Lakes
will push a cold front southeast into the Ohio Valley. This will
bring the best chance for showers and thunderstorms Sunday
afternoon and into Monday afternoon with the last of the precip
exiting by Monday night. Model soundings suggest a chance for
strong storms Sunday afternoon but this will hinge on the amount
of forcing left from the front as it tracks southeast. By Tuesday,
a brief break in between weather features will make for dry
weather in eastern Kentucky before the next wave moves into the
area by Tuesday night. Overall, expect a wet and active extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 225 PM EDT WED JUN 14 2017

A relatively large band of showers and thunderstorms is rotating
across the area this afternoon. While these have been some heavy
rainers, they seem a bit less intensive than yesterday's storms.
So our typical summer like pattern will continue with mainly
scattered showers and thunderstorms during the afternoon and
evening. Locations that pick up the most rain will likely
experience some type of overnight fog. A disturbance will be
moving through the region by this time tomorrow. So after a break
in the convection through the overnight, showers and
thunderstorms will refire tomorrow. Winds will be light, becoming
more southwesterly through the day Thursday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RAY
SHORT TERM...JMW
LONG TERM...SHALLENBERGER
AVIATION...RAY
Hazardous weather outlook, Jun 14, 10:01 AM EST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1101 AM EDT Wed Jun 14 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1101 AM EDT Wed Jun 14 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today and tonight, peaking this
afternoon and evening. Some storms could produce gusty winds and
heavy rainfall, which could lead to isolated instances of
flooding, especially for areas that received heavy rain yesterday
or where storms move repeatedly over the same location.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible at times from Thursday through
Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding today.

JMW/RAY

In the hours before

Special weather statement, Jun 14, 12:20 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
120 PM EDT WED JUN 14 2017

KYZ079-084-085-141745-
Whitley-McCreary-Pulaski-
120 PM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCCREARY...
SOUTHEASTERN PULASKI AND NORTHWESTERN WHITLEY COUNTIES...

At 120 PM EDT, a strong thunderstorm was located near Mount Victory,
or 9 miles southeast of Somerset, moving south at 5 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Mount Victory, Honeybee, Greenwood, Sloans Valley, Parkers Lake,
Beulah Heights, Alpine, Cumberland Falls S.P., Youngs Creek, Bark
Camp and Wiborg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3702 8459 3709 8436 3702 8431 3703 8433
      3702 8433 3700 8431 3699 8435 3697 8434
      3695 8437 3694 8430 3696 8426 3685 8418
      3676 8452
TIME...MOT...LOC 1720Z 339DEG 5KT 3700 8446

SHALLENBERGER
Special weather statement, Jun 14, 12:26 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service JACKSON KY
126 PM EDT WED JUN 14 2017

KYZ069-080-116-141800-
Jackson-Clay-Laurel-
126 PM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAUREL...
SOUTHEASTERN JACKSON AND NORTHWESTERN CLAY COUNTIES...

At 125 PM EDT, a strong thunderstorm was located over Benge, or 9
miles northeast of London, moving south at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
London, Manchester, Grace, Egypt, Langnau, Levi Jackson S.p.,
Fogertown, Treadway, Mcwhorter, Urban, Atlanta, Hima, Benge,
Shepherdtown, Datha, Herron, Hooker, Deer Lick, Malcomb and
Portersburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3726 8408 3733 8387 3716 8365 3704 8405
TIME...MOT...LOC 1725Z 339DEG 9KT 3722 8395

SHALLENBERGER
Special weather statement, Jun 14, 1:41 PM EST, 44 minutes before
Special Weather Statement
National Weather Service JACKSON KY
241 PM EDT WED JUN 14 2017

KYZ111-112-114-141915-
Lee-Breathitt-Owsley-
241 PM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OWSLEY...WESTERN
BREATHITT AND EASTERN LEE COUNTIES...

At 240 PM EDT, a strong thunderstorm was located over Athol, or 7
miles east of Beattyville, moving southeast at 10 mph.

Torrential downpours, frequent lightning, wind gusts as high as 30 to
40 mph, and pea size hail are possible with this storm.

Locations impacted include...
Jackson, Beattyville, Fincastle, White Ash, Fillmore, Grass,
Copebranch, Noctor, Lerose, War Creek, Vada, Elkatawa, Inverness,
Tallega, Haddix, Belle Point, Enoch, Crockettsville, Saldee and
Monica.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3757 8376 3768 8366 3764 8353 3764 8349
      3762 8349 3763 8345 3759 8326 3737 8344
      3738 8345 3737 8347 3738 8348 3736 8349
TIME...MOT...LOC 1840Z 305DEG 10KT 3756 8356

JP
Special weather statement, Jun 14, 1:52 PM EST, 33 minutes before
Special Weather Statement
National Weather Service JACKSON KY
252 PM EDT WED JUN 14 2017

KYZ058>060-111-141930-
Menifee-Lee-Estill-Powell-
252 PM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT POWELL...ESTILL...SOUTHWESTERN
MENIFEE AND WESTERN LEE COUNTIES...

At 251 PM EDT, a cluster of strong thunderstorms centered over North
Irvine, or over Irvine, moving southeast at 15 mph.

Torrential downpours, frequent lightning, wind gusts as high as 30
to 40 mph, and pea size hail are possible with this storm.

Locations impacted include...
Stanton, Irvine, Clay City, Ravenna, Campsites in the Indian Creek
area of the Daniel Boone National Forrest, Pilot, Bowen, Kimbrell,
Rice Station, Kings Station, Pinnacle, Calloway Crossing, Wiseman
Crossing Station, Virden, Winston, Patsey, Wisemantown, Vaughns Mill,
Hardwick and Weedon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3792 8356 3772 8371 3771 8370 3750 8380
      3769 8409 3778 8411 3781 8408 3782 8410
      3781 8412 3782 8412 3784 8410 3782 8407
      3785 8406 3784 8400 3787 8403 3787 8402
      3792 8399 3790 8382
TIME...MOT...LOC 1851Z 301DEG 13KT 3773 8395

JP
Special weather statement, Jun 14, 2:07 PM EST, 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
307 PM EDT WED JUN 14 2017

KYZ060-106-108-109-111-112-141945-
Menifee-Lee-Breathitt-Magoffin-Morgan-Wolfe-
307 PM EDT WED JUN 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MORGAN...
SOUTH CENTRAL MENIFEE...NORTHERN BREATHITT...WESTERN MAGOFFIN...
NORTHEASTERN LEE AND WOLFE COUNTIES...

At 306 PM EDT, radar indicated strong thunderstorms located along a
line extending from Stella to Sellars to Hazel Green to Red River
Gorge. Movement was southeast at 15 mph.

Torrential downpours, frequent lightning, wind gusts as high as 35
to 45 mph, and pea to nickel size hail are possible with these
storms.

Locations impacted include...
Salyersville, Campton, Simpson, Lewis, Burkhart, Lexie, Leeco, Pine
Ridge, Wonnie, Kernie, High Falls, Lane, Sewell, Whisman, Malaga,
Lizzielane, Jenson, Seiltz, Conley Station and Ova.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3785 8349 3786 8342 3781 8310 3757 8299
      3761 8320 3758 8327 3760 8348 3767 8365
      3756 8377 3772 8372 3772 8371 3773 8369
      3788 8360
TIME...MOT...LOC 1906Z 320DEG 12KT 3775 8315 3778 8334 3777 8343 3781
8361

JP

The radar

The Jackson,KY radar (KJKL), 28 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wolfe

When
June 14, 2:25 PM EST
Where
Wolfe County, 1.54 mi E of Toliver
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.816, -83.442

Dispatch relayed a report of a tree down on Dry Branch Road east of Toliver.

Flash Flood, Magoffin

When
June 14, 3:37 PM EST to 3:50 PM EST
Where
Magoffin County, Mason to 0.89 mi E of Mason
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.720, -83.050

Broadcast media relayed flash flooding along Highway 7 between the intersection with Highways 867 and 1090 near Royalton. Low lying areas of Highway 1471 were also flooded at the head of Oakley Creek.

Flash Flood, Knott

When
June 14, 4:25 PM EST
Where
Knott County, Pippa Passes to 0.06 mi E of Pippa Passes
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.330, -82.880

Broadcast media relayed a report and pictures of water flowing over a rural road near Pippa Passes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693426, 693427, 693428.